Flood, Sullivan
- When
- March 11, 11:15 PM EST to March 21, 11:54 AM EST
- Where
- Sullivan County, Riverton
- Property damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.017, -87.583
Several bouts of heavy precipitation brought significant flooding to the Wabash River in central Indiana. 2 feet above flood stage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Several bouts of heavy precipitation brought significant flooding to the Wabash River in central Indiana. Crests were as high as 5.2 feet above flood stage. Damage amounts are estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 11, 2:30 PM EST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST SAT MAR 11 2006 .DISCUSSION...WARM FRONT WAS LOCATED FM STL TO NORTH OF PAH AND EAST INTO CENTRAL KY EARLY THIS AFTERNOON. RADAR MOSAICS SHOW PCPN EXITING CENTRAL INDIANA...SLIDING EAST. SOUTHERLY FLOW OF WARM...MOIST AIR BEHIND THE WARM FRONT...WITH DEWPOINTS IN THE LOWER AND MIDDLE 60S ACRS WRN KY AND SE MO ADVECTING N WARD. MAIN CHALLENGE WL BE TRYING TO TIME PCPN EVENTS. MODELS HAVE COME TOGETHER A BIT MORE IN HANDLING THE NEXT TWO SYS BUT NAM IS STILL WEAKER AND A BIT FARTHER SOUTH WITH MONDAY/S FINAL IMPULSE. GIVEN THE QUICK SW UPPER FLOW...THE NAM SOLUTION IS NOT MY FAVORITE. HENCE WL START OFF THIS FORECAST USING A BLEND THEN SLOWLY MOVE TOWARD THE GFS SOLUTION. NEXT IMPULSE TO ARRIVE LATE THIS EVENING ALONG THE WARM FRONT AS IT MOVES FARTHER NORTH. MUCH HIGHER DEWPOINTS BEING ADVECTED INTO THE MISSISSIPPI VALLEY AND BEHIND THE WARM FRONT WL AID THESE SYSTEMS. TIME SECTIONS AND SOUNDINGS SHOWING A NICELY SATURATED COLUMN TONIGHT AND EARLY SUNDAY WITH STRONG VV. FORECAST SOUNDINGS SHOW PRECIPITABLE WATER NEAR 1.5 INCHES ALONG WITH SLIGHTLY NEG LI/S. MORE CAPE IS AVAILABLE ALSO ACCORDING TO FORECAST SOUNDINGS...NEAR 1300 J/KG TONIGHT AND OVER 2K J/KG ON SUNDAY NIGHT. EXPECT TONIGHT ORIGIN AREA TO BE SOMEWHERE NEAR THE WARM FRONT IN ERN MO AND WEST CENTRAL IL WHERE HIGHER DEWPOINTS ARE POOLING ALONG WITH GOOD HEATING TDY. THICKNESSES SUGGEST THIS SHUD PROPAGATE ACRS OUR FA LATE TONIGHT AND EARLY SUNDAY. GIVEN THE DYNAMICS...SVR POTENTIAL IS BUT NOT AS IMPRESSIVE AS SET-UP FOR SUN NIGHT/MONDAY MORNING. STILL MAIN THREAT WITH BOTH OF THESE SYSTEMS WL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. GIVEN THE CHC FOR HEAVY RAIN WITH THE ASSOCIATED ROUNDS OF THUNDERSTORMS AND THE NEARLY SATURATED GROUND ACRS MUCH OF THE CENTRAL AND SOUTHERN PARTS OF THE FA...CURRENT FLOOD WATCH IS IN GOOD SHAPE. AS WE GET INTO THE WARM SECTOR TONIGHT AND SUNDAY WL STICK CLOSE ON LOW AND LEAN WARMER ON HIGHS TONIGHT AND SUNDAY AS WE COULD SEE A FEW HOURS SUNDAY AFTERNOON WITH SOME SUNSHINE PRIOR TO THE STORMS DEVELOPMENT AND ARRIVAL. CD FRONT LOOKS TO FINALLY PASS ACRS INDIANA ON EARLY MONDAY MORNING. AGAIN DYNAMICS AND INSTABILITY LOOK PRETTY GOOD AND POTENTIAL FOR HEAVY RAINS CONTINUES. IF THE TIMING OF THIS SYS SLOWS DOWN ANY WE WL NEED TO EXTEND THE FLOOD WATCH A FEW HRS LATER INTO MONDAY...BUT WL WAIT ANOTHER RUN OR SO TO SEE IF HANDLING IMPROVES. AGAIN WL STICK CLOSE ON MONDAY MORNING LOWS AND DUES TO UNCERTAINTY OF TIMING OF THE FRONT...STICK CLOSE ON HIGHS ALSO. && .IND WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH CONTINUES THROUGH MONDAY MORNING FOR AREAS SOUTH OF A WINCHESTER TO TERRE HAUTE LINE...INZ039>042-045 >049-051>057-060 >065-067>072. && PUMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 505 PM EST SAT MAR 11 2006 INZ021-028>031-035>049-051>057-060>065-067>072-122215- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 505 PM EST SAT MAR 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL OCCUR TONIGHT...MAINLY AFTER 10 PM EST. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...LARGE HAIL...AND AN ISOLATED TORNADO CAN NOT BE RULED OUT. THESE STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH COULD INCREASE THE FLASH FLOOD THREAT AND WORSEN ONGOING RIVER FLOODING. A FLOOD WATCH IS IN EFFECT ALONG AND SOUTH OF A TERRE HAUTE TO WINCHESTER LINE THROUGH MONDAY MORNING. IN AREAS WHERE RIVER FLOODING IS NOT ALREADY OCCURRING...LOWLAND FLOODING MAY DEVELOP BY MONDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A MODERATE RISK FOR SEVERE WEATHER ON SUNDAY. A LINE OF STRONG TO SEVERE STORMS IS EXPECTED TO DEVELOP LATER SUNDAY AFTERNOON AND MOVE ACROSS CENTRAL INDIANA DURING THE EVENING AND OVERNIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT...WITH LARGE HAIL AND TORNADOES ALSO POSSIBLE. THUNDERSTORMS WILL CONTINUE AT TIMES INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT THROUGH SUNDAY NIGHT. REPORTS OF FLOODING ARE ALSO APPRECIATED. SPOTTERS SHOULD MONITOR FUTURE WEATHER TRENDS AND STATEMENTS ON THIS DEVELOPING SITUATION. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) NIELD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 PM EST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 5 NW WEST LAFAYETTE 40.50N 86.98W
03/11/2006 E1.75 INCH TIPPECANOE IN LAW ENFORCEMENT
GOLFBALL SIZE HAIL DAMAGED A SHERIFFS CAR.
&&
MKOCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1027 PM EST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 5 NW WEST LAFAYETTE 40.50N 86.98W
03/11/2006 M1.75 INCH TIPPECANOE IN EMERGENCY MNGR
DIME SIZE HAIL REPORTED ALL ACROSS NORTHERN AND WEST
CENTRAL TIPPECANOE COUNTY. GOLFBALL SIZE HAIL REPORTED 5
MILES WEST OF WEST LAFAYETTE.
&&
MKOCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1031 PM EST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL 7 NE DELPHI 40.66N 86.58W
03/11/2006 M0.75 INCH CARROLL IN TRAINED SPOTTER
&&
MKOCHThe national radar mosaic for the moment the first event began.
8 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493511, 5493508, 5493509, 5493505, 5493510, 5493506, 5493507, 5493512.